South Dakota, 2025

Damaging Winds in South Dakota, May 15, 2025

May 15, 2025 · NWS FSD · 2 events in 1 county or zone

Redevelopment of scattered thunderstorms occurred along a frontal occlusion during the mid to late morning of May 15. Instability profiles were fairly shallow and strong, and low topped storms near the center of the upper-level low developed with enough shear to create enhanced outflow surges along the leading edge of the northward moving storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Redevelopment of scattered thunderstorms occurred along a frontal occlusion during the mid to late morning of May 15. Instability profiles were fairly shallow and strong, and low topped storms near the center of the upper-level low developed with enough shear to create enhanced outflow surges along the leading edge of the northward moving storms. While a couple of funnel clouds were sighted, spotty damage was surveyed as resulting from thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 15, 6:06 AM CST, 3 hours 24 minutes earlier. Its key messages:

  • Showers and scattered thunderstorms blossoming across southeast South Dakota early this morning will bring a low risk for severe winds/hail (isolated 60 mph gusts and quarter size hail) through this morning.
  • Strong winds and periods of rain to rain showers are expected today through Friday. Wind gusts over 50 mph are expected at times, and Wind Advisories have been expanded to cover the entire forecast area into this evening. Local upgrades to High Wind Warnings are possible.
  • After a quiet weekend, moderate to high probability of rain returns Monday and Tuesday.
Area forecast discussion, May 15, 6:06 AM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
706 AM CDT Thu May 15 2025

.KEY MESSAGES...

- Showers and scattered thunderstorms blossoming across southeast
  South Dakota early this morning will bring a low risk for severe
  winds/hail (isolated 60 mph gusts and quarter size hail) through
  this morning.

- Strong winds and periods of rain to rain showers are expected
  today through Friday. Wind gusts over 50 mph are expected at
  times, and Wind Advisories have been expanded to cover the
  entire forecast area into this evening. Local upgrades to High
  Wind Warnings are possible.

- After a quiet weekend, moderate to high probability of rain
  returns Monday and Tuesday.

&&

.UPDATE...
Issued at 705 AM CDT Thu May 15 2025

Early morning line of strong-isolated severe storms is exiting
Cottonwood County as of 7 AM. Farther west, have been watching
mid-level clouds develop with showers/scattered thunderstorms now
blossoming across areas west of I-29. This in advance of a strong
upper trough swinging northeast into the area this morning. Latest
evaluation of high-res guidance suggests a small window of low
end severe threat where a narrow corridor of elevated instability
and deep layer shear may interact ahead of the trough through
14Z-15Z. Strongest storms may be able to produce isolated severe
gusts to 60 MPH and/or up to quarter size hail, but overall the
severe threat through the rest of today appears on the lower side.

&&

.DISCUSSION...
Issued at 400 AM CDT Thu May 15 2025

TODAY: The line has not been a prolific producer of severe winds
based on reports received thus far, likely owing to a shallow
stable layer. However, we have had occasional 60+ mph gusts punch
to the surface, so at least sporadic damage will be possible as
people wake later this morning. This line is on its way toward the
eastern edge of our CWA and will exit prior to the expiration of
Severe Thunderstorm Watch #250.

Attention then turns to additional area of developing showers in
western Nebraska which will be lifting northeast toward the area
this morning as another vort lobe rotates through the base of the
negatively tilted upper trough. CAMs still show an uptick in this
activity as well as additional development farther to the north as
it slides north into southeast SD toward daybreak. With abundant
rain/cooling that took place with the evening activity in this
area, strength/severity of this activity is still in question.
However, given the strength of the upper dynamics and associated
increasing shear, isolated severe storms will be possible.

Regardless, strong westerly winds will develop on the backside of
the surface low pressure today as the SPG compresses. Most of the
area will see winds 25-40 mph with gusts as high as 55 mph. A
Wind Advisory is in effect for most of the area into this evening;
however, further expansion of the headline or upgrade to a High
Wind Warning are possible as some forecast soundings and HREF mean
wind gusts show a low-moderate (30-40%) probability for gusts
exceeding 50kt in areas north of I-90 this afternoon into tonight.
Certainly cannot rule out sporadic gusts reaching this level with
shallow convective layer that supports additional showers and
isolated thunderstorms this afternoon. However, confidence is not
quite high enough to issue the High Wind Warning at this time.
Winds taper off slightly but remain strong as the surface low
moves off to the north/northeast through the overnight hours into
Friday morning.

TONIGHT-FRIDAY: Scattered showers and storms are expected to
continue into the day and evening Friday as the strong low
pressure which moved through our area Wednesday night through
Thursday continues to meander over MN. This keeps strong westerly
winds in place through the daytime hours Friday at least, and
additional wind headlines might be needed in the coming days.
Cooler temperatures prevail.

THIS WEEKEND: Weak ridging with surface high pressure move in for
the weekend, leading to cooler and dry conditions for the first half
of the weekend. Slightly breezy winds on Saturday, becoming light on
Sunday. Some showers and storm chances begin to move into the
western portions of the area ahead of the next wave Sunday night.

EARLY NEXT WEEK: As mentioned above, next wave/trough axis ejects in
to the Plains through the early and mid part of next week. This will
lead to continued shower and storm chances over the region.
Confidence is low in details/timing given the vast differences in
the placement of the low. Breezy and cooler conditions prevail.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 705 AM CDT Thu May 15 2025

Developing showers and scattered thunderstorms will impact mainly
portions of southeast South Dakota this morning. This activity may
produce isolated erratic wind gusts, but the main focus for strong
winds will be more broadly developing synoptic west winds which
are expected to top 40kt at times late morning into this evening.
There is a low probability of gusts exceeding 50kt in areas north
of I-90 and toward south central SD from late afternoon into the
nighttime hours, and this potential will be monitored in later
forecasts.

MVFR-IFR ceilings will accompany the rain chances this morning.
Conditions improve from the south this afternoon and evening.
However, MVFR ceilings sag southward again after daybreak Friday,
accompanied by additional showers and isolated thunderstorms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 9 PM CDT this evening
     for SDZ060>062-065>071.
     Wind Advisory from 1 PM this afternoon to 1 AM CDT Friday for
     SDZ039-040-056.
     Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
     SDZ038-052>055.
     Wind Advisory until 1 AM CDT Friday for SDZ050-057>059-063-064.
MN...Wind Advisory from 10 AM this morning to 9 PM CDT this evening
     for MNZ089-090-098.
     Wind Advisory from 1 PM this afternoon to 1 AM CDT Friday for
     MNZ071-072-080-081-097.
IA...Wind Advisory from 10 AM this morning to 9 PM CDT this evening
     for IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from 10 AM this morning to 9 PM CDT this evening
     for NEZ013-014.

&&

UPDATE...JH
DISCUSSION...SG/JH
AVIATION...JH
Hazardous weather outlook, May 15, 6:11 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
711 AM CDT Thu May 15 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-161215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
711 AM CDT Thu May 15 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms will develop across southeast
South Dakota this morning. These storms will bring a low risk for
severe weather, with isolated wind gusts to 60 mph or hail up to
quarter size.

Aside from the storms, westerly winds will increase this morning,
with gusts 45 to 55 MPH expected to expand across the area and
persist into this evening. Locally stronger gusts are possible, most
favored in areas north of I-90 and into south central South Dakota
late this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of strong westerly winds will persist tonight and Friday
with occasional gusts up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 15, 9:14 AM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1014 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     Tstm Wnd Dmg     1 W Jasper              43.85N 96.42W
05/15/2025                   Pipestone          MN   Public

            Video and photos from social media of tree
            damage and limbs down.

&&

BP

The radar

The Sioux Falls radar (KFSD), 77 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brookings

When
May 15, 9:30 AM CST to 9:31 AM CST
Where
Brookings County, 1.66 mi SSW of Brookings Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.276, -96.807

Thunderstorm winds launched a trampoline and carried it for around one-half block and destroyed a portion of a residential fence.

Thunderstorm Wind, Brookings

When
May 15, 9:34 AM CST to 9:36 AM CST
Where
Brookings County, 1.54 mi SE of Brookings
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.307, -96.754

Three cars suffered broken windows from thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262894, 1262900.